By Topic

IEEE Transactions on Circuits and Systems

Issue 9 • Date September 1978

Filter Results

Displaying Results 1 - 22 of 22
  • Foreword [to the Special Issue]

    Publication Year: 1978, Page(s): 649
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (127 KB)

    The present Special Issue has been compiled in the spirit of Foster, Brune, and Steinmetz. Our goal is the solution of real problems. Our method is to render the problem transparent by abstracting away the details. Our technique is to formulate precise mathematical theory applicable to an idealized model of the given problem: As with any basic research program, only a small percentage of the conce... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • About this issue

    Publication Year: 1978, Page(s): 650
    Request permission for commercial reuse | PDF file iconPDF (135 KB)
    Freely Available from IEEE
  • Generalized Image Restoration by the Method of Alternating Orthogonal Projections

    Publication Year: 1978, Page(s):694 - 702
    Cited by:  Papers (116)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1008 KB)

    We adopt a view that suggests that many problems of image restoration are probably geometric in character and admit the following initial linear formulation: The original f is a vector known a priori to belong to a linear subspace {cal P}_b of a parent Hilbert space {cal H}( , but al... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Nonlinear n-port decomposition via the Laplace operator

    Publication Year: 1978, Page(s):741 - 754
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1520 KB)

    We give a general solution to a previously open problem in the decomposition of nonlinear n-ports. Any resistive (or capacitive or inductive) n -port can be decomposed into a particular interconnection of two simpler n -ports. The first is reciprocal, and the second can be further decomposed into View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The stabilizability problem: A Hilbert space operator decomposition approach

    Publication Year: 1978, Page(s):721 - 727
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (896 KB)

    This paper will study the weak and strong stabilizability problem of linear control systems on Hilbert space. It will be shown that sufficient conditions for stabilizability can be obtained by using a decomposition theorem in the structure theory of Hilbert space operators. The basic idea is "trivializing" the unitary "part" of a semigroup of bonded linear operators by means of a suitable "feedbac... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Partial system inverses for adaptation, parameter estimation, and sensitivity reduction

    Publication Year: 1978, Page(s):706 - 713
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (944 KB)

    The paper considers the common ground shared by system parameter estimation, system adaptivity, and system sensitivity. A format is developed in which these objectives can be viewed in a unified way. The format is illustrated by applying some recent synthesis results to adaptive and sensitivity reducing compensators. A simple example is considered and partial results of a computer study presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Wang algebra and matroids

    Publication Year: 1978, Page(s):755 - 762
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (896 KB)

    Wang algebra is defined by three rules: i) xy = yx ; ii) x + x = 0 and iii) xx=0 . K. T. Wang showed that these rules give a shortcut method for finding the joint resistance (or driving point resistance) of an electrical network. However, there are electrical systems more general... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Volterra series and Picard iteration for nonlinear circuits and systems

    Publication Year: 1978, Page(s):789 - 793
    Cited by:  Papers (13)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (576 KB)

    Two methods of analyzing nonlinear circuits and systems are iteration and Volterra series. This paper shows the relation between the two methods and gives a means of calculating Volterra kernels in the time domain. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A semigroup approach to the LQG problem for infinite-dimensional systems

    Publication Year: 1978, Page(s):713 - 721
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1120 KB)

    This is a tutorial article on the application of semigroups theory to the linear quadratic Gaussian for linear infinite-dimensional systems. The article is aimed at the nonspecialist in semigroup theory and the results are stated without proofs, but instead are illustrated by two detailed examples; one of a delay model of fluctuating capital stock and the other a distributed model of river polluti... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An algebra of transfer functions for distributed linear time-invariant systems

    Publication Year: 1978, Page(s):651 - 662
    Cited by:  Papers (67)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1424 KB)

    A quotient algebra of transfer functions of distributed linear time-invariant subsystems is proposed; this algebra is a generalization of the algebra of proper rational functions. Its main virtue is that it allows the algebraic manipulation of distributed systems within the algebra. Series, parallel, and, under some regularity conditions, feedback interconnection of transfer functions in the algeb... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fenchel duality of nonlinear networks

    Publication Year: 1978, Page(s):762 - 765
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (576 KB)

    This paper contains an analysis of the interconnection of nonlinear n -port networks. The primary goal of the paper is to extend to nonlinear networks the results derived previously for linear networks. The class of nonlinear networks considered have impedance functions that are subdifferentials of convex functions. Using the properties of the convex and impeda... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The quotient signal flowgraph for large-scale systems

    Publication Year: 1978, Page(s):781 - 788
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (944 KB)

    A system may have reached the large-scale condition either by displaying highly detailed element dynamics, or by exhibiting complicated connection patterns, or both. The quotient signal flowgraph (QSFG) is an approach to simplification of element dynamics. The principal feature of the QSFG concept is its stress upon making the simplificadon compatible with the connection structure. A context for t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Feedback systems in a general algebraic setting

    Publication Year: 1978, Page(s):728 - 741
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1696 KB)

    The "geometric" theory of [1] is extended to a universal algebraic setting. Of central interest are the subalgebra and congruence lattices of the state algebra: for example, distinguished systems objects such as the reachability subalgebra are extremal fixpoints of mappings defined on these lattices. Conditions are given for the solvability of an abstract disturbance decoupling problem. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lyapunov stability of interconnected systems: Decomposition into strongly connected subsystems

    Publication Year: 1978, Page(s):799 - 809
    Cited by:  Papers (19)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1424 KB)

    New Lyapnnov results for uniform asymptotic stability, exponential stability, Instability, complete instability, and uniform ultimate boundedness of solutions for a class of interconnected systems described by nonlinear time-varying ordinary differential equations are established. The present results make use of graph theoretic decomposition techniques to transform large-scale systems into an inte... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tests for polynomial zeros on a polydisc distinguished boundary

    Publication Year: 1978, Page(s):684 - 693
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1216 KB)

    That several applications require the testing for zeros on the distinguished boundary of an unit polydisc of a multivariable polynomial has been noted. Here, procedures to. test whether or not a polynomial B(z_1 , z_2,\cdots ,z_n) has zeros on |z_1| = |z_2| = \cdots = |z_n|= 1 are developed. Two indirect tests are forn... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Spectral theory of the linear-quadratic optimal control problem: Discrete-time single-input case

    Publication Year: 1978, Page(s):810 - 825
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1880 KB)

    The single-input discrete-time linear-quadratic optimal control problem, together with the classical time-domain and frequency domain conditions, is reviewed and treated from a novel point of view. We show that when the quadratic cost is not positive semidefinite, the problem of the boundedness of the infimum in both the zero and the free terminal state cases is related to the positivity of a self... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Wiener-Hopf filtering in Hilbert resolution space

    Publication Year: 1978, Page(s):702 - 705
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (520 KB)

    The theory of causal operators defined on a Hilbert resolution space is employed to derive an abstract Wiener-Hopf filter. The resultant derivation is formally identical to the classical frequency-domain derivation of the Wiener-Hopf filter for linear time-invariant lumped systems though, by virtue of the abstract setting, the resultant filter is applicable to distributed, time-variable, and finit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The Composition Representation of Time-Varying Systems with Banach-Space-Valued Distributional Signals

    Publication Year: 1978, Page(s):793 - 799
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (896 KB)

    This paper studies a linear continuous input-output system, which is in general time varying and whose signals are Banach-space-valued distributions. Such systems can be characterized by two types of composition. The first, which we call "composition \cdot ," is based on Schwartz's kernel theorem and provides an explicit representation for every continuous l... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Kronecker products and matrix calculus in system theory

    Publication Year: 1978, Page(s):772 - 781
    Cited by:  Papers (579)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1024 KB)

    The paper begins with a review of the algebras related to Kronecker products. These algebras have several applications in system theory including the analysis of stochastic steady state. The calculus of matrix valued functions of matrices is reviewed in the second part of the paper. This calculus is then used to develop an interesting new method for the identifiication of parameters of lnear time-... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a generalized Szegö- Levinson realization algorithm for optimal linear predictors based on a network synthesis approach

    Publication Year: 1978, Page(s):663 - 675
    Cited by:  Papers (44)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1432 KB)

    We show the correspondence between the following: i) the Darlington synthesis procedure, well known in the network theory literature; ii) J -coprime (MFD) representations of transfer functions; iii) the Szegö-Levinson theory of orthogonal polynomials on the unit circle; iv) the theory of generalized Schur indices; and v) the theory of NevanlinnaPick approxi... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Real polynomials: Nonnegativity and positivity

    Publication Year: 1978, Page(s):676 - 684
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1064 KB)

    A procedure for resolution of the positivity and the nonnegativity of a real polynomial in n real variables is described. The procedure is based upon an augmented theory of resultants. The sufficiency condition, when invoked using exact arithmetic, gives an unambiguous (absolutely certain) result. Several examples are provided and comments on the attributes of this and other (alternative) procedur... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An introduction to the application of the simplest matrix-generalized inverse in systems science

    Publication Year: 1978, Page(s):766 - 771
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (744 KB)

    Various kinds of matrix-generalized inverses are defined and classified. Theorems on the existence, calculation, and use of the simplest generalized inverse are stated. Matrices of functions receive special attention. Generalized inverses are applied to solving underdetermined and overdetermined systems of equations, specifically those that arise in linear control problems. Simple examples illustr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.